Join us for the 2013 Fall KABT Meeting on Sept. 14th at the Konza Prairie Biological Station near Manhattan, KS. Invite a colleague or two and we’ll see you there! (see schedule below)

Share this postShare on Facebook0Tweet about this on TwitterShare on Google+0Share on LinkedIn0Pin on Pinterest0Share on Reddit0Email this to someonePrint this page

2013 KABT Fall Meeting Schedule

8:00 – 8:30 – Coffee, Donuts & Free Stuff

8:30 – 9:00 – Registration:  $30 (includes conference, lunch, and a 1-year membership).  $15 (if you are already a member)

9:00 – 9:50 – Lin Andrews (Eisenhower H.S., Goddard, KS)

Formative Assessment in Biology – Using skills developed during a second year of involvement with the AP Biology Leadership Academy, a variety of alternative assessments will be presented to help improve learning in the biology classroom.  Templates will be provided as well as examples of implementation.

BREAK – 5 MIN.

9:55 – 10:20 – Kelly Kluthe (Wyandotte H.S.)

Nearpod in the Classroom – Learn how to make presentations more engaging and receive instant feedback from students using Nearpod for iPads, smart phones and laptops.

BREAK – 10 MIN.

10:30 – 11:25 – Michael Ralph (Olathe East H.S.) & Kylee Sharp (Maize Virtual Preparatory School)

Coherence in the Biology Classroom – A group of KABT teachers have worked through the summer to produce a Biology unit that integrates formative feedback and assessment practices that support student success.  Presenters will share the results of the group’s work and discuss with the participants how to use the materials and practices in their own classrooms.

BREAK – 5 MIN.

11:30 – 11:55 – Drew Ising (Olathe North H.S.)

Flexbooks – Use an free online program to build/design a textbook that fits your class exactly the way you want it to.

11:55 – 12:00 – Carol Williamson (UKanTeach Master Teacher, Kansas University)

Innovative Technology for Science Inquiry, http://itsi.portal.concord.org/A NSF-funded workshop that KABT Teachers will have the opportunity to participate in this year.

12:00 – 1:00 – LUNCH

1:00 – 1:25 – Jill Haukos (Director of Education for the Konza Environmental Education Program)

Nature Walks – A discussion on how to lead a fun, quick, and simple nature walk, anywhere.  She will also discuss the educational opportunities for teachers and classes at the Konza Prairie Biological Station.

BREAK – 5 MIN.

1:30 – 2:50 – Brad Williamson (UKanTeach Master Teacher, Kansas University)

Spiker Boxes from Backyard Brains – Open an entire new field of investigation to the high school biology classroom.  Neuroscience labs in the past required far too expensive equipment and long setup times.  These small, inexpensive boxes of electronics when coupled with a modern computer allow high school students and teachers to perform very sophisticated measurements of neural activity.  Backyard Brains is a group of scientists dedicated to open-source design and low cost.  Along with laptops, I will have 10 dual channel spiker boxes that are suitable for measuring all sorts of neuronal activity but can also be used to measure the velocity of an action potential.  I will also have 5 of their latest product–EMG spiker boxes that can explore human muscle workings.   In this hands-on workshop we will measure action potential velocity in earthworms and explore muscle fatigue.  Neuroscience for everyone. 

BREAK – 10 MIN.

3:00 – 3:30 – Brad Guhr (Education Coordinator at Dyck Arboretum of the Plains)

Prairie Gardening Through Kansas Earth Partnership for Schools – Teachers (K-12) learn to engage students in Kansas natural/cultural history while creating dirty fingernails, lasting memories, hands-on learning laboratories, and environmentally-friendly landscaping.  Gain a curriculum guide that will fit well with Common Core and Next Generation Science Standards, graduate credit, follow-up support from Dyck Arboretum of the Plains, and a renewed passion for teaching.

BREAK – 5 MIN.

3:35 – 4:00 – Pat Lamb (Manhattan H.S.)

Summer Field Biology Program – A how-to discussion on organizing a summer field biology experience for your students.  Topics will include:  advantages, disadvantages, pay, logistics, cost, how to budget, things to avoid, things to include, and where to go (Rocky Mountain National Park).

 

Comments

comments